Advice re Cannula Site Infection Please

When I had my cardioversion yesterday, the first cannula was put in incorrectly (gosh did it hurt). Instead of the general anaesthetic going into my vein it gushed down my hand. Someone quickly inserted another and that was fine. However the back of my hand is really swollen, red and painful now. There's obviously some sort of infection there and it's too painful to use. Has anyone else experienced this? At what stage should I contact my GP as it appears to be getting worse, or do I just put up with it?

Last edited by

13 Replies

oldestnewest
  • I'm no doctor, but if it was me, I would be to the doctor asap. You could end up with a very high temperature with infection.

  • I wouldn't wait. Go asap even if you have to go to A and E should your GP refuse to see you in the morning..

    Bob

  • Hi Jean,

    sorry you are having trouble. See GP tomorrow dont wait. Hope cardioversion has helped you.

    Take care.

    Dee

  • Hi JeanJeannie

    If possible go straight back to the hospital ASAP and tell them. You could have an infection but also it could be some anaesthetic under the skin aggravating it also. I hope your cardioversion is a success.

    Cheers

    Lal

  • Immediately, don't waste time with an infection. You are perfectly within your rights, this is not complaining!

  • Sounds like a hospital matter hope you get the help you need.

    Be safe.

  • My hand is so much better this morning that I now feel embarrassed for mentioning it. It's still swollen and sore, but nowhere near as much as it was yesterday and the redness has died down. Thank you, you lovely people on this forum for your support and advice.

    Jean

  • Hi Jean, Sorry I didn't see this sooner, as I could have saved you a bit of worry. What you describe is an infiltration, not an infection. When an IV is inserted and for one reason or another the fluid goes outside the vein a red, puffy and often painful area is what you have. Once they realize this is happening, they have to change the IV to a new site, and it sounds like this is what happened with you. The best thing you can do is apply warm cloths to the area and that will help your hand/ arm reabsorb the extra fluid that is there causing the problem. It can take a couple of day. Of course if it gets bigger or you have fever, then call your doc or the number they gave you when you were discharged after your procedure.

  • Thank you for explaining this to me, it makes it so much easier knowing just why it was so swollen and sore.

    Jean

  • Still ring your GP. .If they have a call back facility and you can talk to him/her that would be useful. Don't take a chance.

    Bob

  • Sending hugs... Hope it has improved now, and hoping you have seen someone to check it out?

    Lis

  • Always good to ask, nothing to be apologetic for. Pleased things are improving.

    Love

    Dee.

  • Great news! Hoping things keep improving!

You may also like...